More than one in four adults ages 45 and older in the United States take a cholesterol-lowering statin. But these popular medications are often misunderstood. The February 2015 Harvard Heart Letter explores four common statin-related myths.
Myth: Statins cause memory loss. One of the most widespread myths about statins is that they cause confusion or memory loss. Because memory issues tend to crop up in middle age and beyond — the age of most statin users — it's hard to tell if the drug or another problem, such as age-related memory loss, might be to blame. The initial concern arose from a number of self-reported complaints to the FDA. "However, many of the reports were from people who took the drug for just one day," says Dr. Christopher Cannon, a cardiologist at Brigham and Women's Hospital and professor of medicine at Harvard Medical School. This suggests that the statin wasn't to blame. More reliable data come from large studies that have shown there's no effect of statins on thinking and memory.
Myth: Taking CoQ10 prevents statin-related muscle aches. Roughly one in 10 people reports muscle pain and weakness after starting a statin. Taking a statin lowers levels of a vitamin-like substance called coenzyme Q10 (CoQ10), which is involved in energy production in all cells. Taking CoQ10 supplements has been touted as a way to prevent statin-related muscle aches. So far, the evidence doesn't support this strategy. Some physicians say that trying CoQ10 for a month or so is likely safe. However, CoQ10 supplements may reduce the effectiveness of warfarin (Coumadin). That could raise the risk of a dangerous blood clot, so people taking warfarin should avoid CoQ10.
Read more about these myths and two others — Statin users need regular liver, kidney function tests and Statin users must never eat grapefruit — in the full-length article, "4 myths about statins."
As a service to our readers, Harvard Health Publishing provides access to our library of archived content. Please note the date of last review or update on all articles. No content on this site, regardless of date, should ever be used as a substitute for direct medical advice from your doctor or other qualified clinician.